Steroids and side effects: Morning... - British Lung Foun...

British Lung Foundation

45,847 members54,043 posts

Steroids and side effects

Robin67
Robin67

Morning, This is my first time here.

I have much respect for all of you as this is not a nice thing to have.

Back in April last year I had a lung function test the doctor advised me I was in between Asthma and COPD so I started a little healthy eating. I did not realise that he was saying I had actually got both Asthma and COPD until a medication review on 1st May 2019.

I get supplied with Prednisolone steroid but I find I struggle with my breathing more when I take them. The Docs and nurses do not listen when you try to talk about this does anyone else have worse shortness of breath with these steroids.

6 Replies
oldestnewest

Hi Robin67 😊 and welcome.

I take Predisone everyday and have for four years almost. I have never noticed it making me more out of breath but then I am always out of breath. 😂 Some of the more common side effects I do have, like moon face, weight gain and facial hair (fun, not!😟) . It could very well be a side effect of it, or, it could be an interaction of your drugs. Do you take any warfarin, diuretics, diabetes meds ? These are some drugs that could possibly interact with corticosteroids. At any rate, please do not stop taking your medication suddenly. You need to talk with your doctor about it. The withdrawal symptoms can be nasty.

Sending best wishes,

Cas xx 🙋🐕

Agree with EVERYTHING this poster has said. I've been on 10-65mg a day for over ten years. I've gained over 50 kilos since first taking it.

I don't have the breathlessness issues from the pred, it's from the disease. I have to modulate my dose every month of so if I get an infection, I double up for a week of so, then drop back down.

You must not stop taking the drug without coming down off it slowly, and I'd advise speaking to your consultant first. If you don't have his/her direct emailo, try getting his secretaries address and send questions via that channel.

My blood pressure drops dramatically with prednisolone - was given it in hospital when I had pneumonia and it took 6 months for it to get back to normal. Know it was necessary but feeling faint all the time is rehabilitating.

I have not noticed my breathing getting any worse but I am suffering from severe fluid retention and rapid weight gain since being put on to daily prednisolone and I agree, doctors do not listen.

I believe that shortness of breath is one of the potential side-effects of prednisolone but I do not as yet know what alternatives, if any, are available.

Good luck.

Hi, Robin

Steroids can sometimes, but very rarely, cause allergy themselves and make asthma worse. Discuss this possibility with your doctor. One way to sort this out is to compare simple lung function tests before and after steroids

Another possibility is that steroids predispose you to chest infection.Do you have any symptoms to suggest that?

Robin67
Robin67 in reply to Sabeel

It has taken me over 3 weeks to kick this last chest infection and spent a weekend in hospital. The consultant at the hospital actually listened to me more than the GP does and suggested another steroid he has also arrange appointments at the hospital for me.

My condition was diagnosed by the fact I have had regular chest infections and 1 lung function test.

You may also like...